Virginia, 2006Damaging Winds in Virginia, July 28, 2006
July 28, 2006 · NWS AKQ · 9 events in 7 counties and zones
9 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 28, 2:14 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT FRI JUL 28 2006
.SHORT TERM /THROUGH FRIDAY NIGHT/...
A BROAD SOUTHWESTERLY FLOW HAS ALLOWED SKIES TO CLEAR UP THIS
AFTERNOON AND BREEZY WINDS. HOWEVER...TROF AXIS FROM NW...WHICH
HAD A SIGNIFICANT IMPACT BACK IN THE MIDWEST...IS CURRENTLY SETTLING
OVER OUR REGION. INTERESTING FORECAST SHAPING UP FOR THIS AFTERNOON
AND EARLY EVENING. BROAD LINE OF THUNDERSTORMS PROPAGATING FROM W TO
E JUST N OF VA. SPC HAS ISSUED WATCH FOR OUR MARYLAND COUNTIES SINCE
TRAILING EDGE OF LINE COULD REACH DOWN INTO THIS AREA. BELIEVE MOST OF
THIS IS SYNOPTICALLY ENHANCED BY AFOREMENTIONED FRONT. HOWEVER...THE
THE MORE UNSTABLE AIR MASS IS TO OUR S AND E. WHEN TROF AXIS IS
FULLY SETTLED OVER OUR SE CWA BELIEVE THIS INTERACTION WILL KICK OFF
A BETTERE CHC FOR SCATTERED TSTORMS.
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
SATURDAY AS AXIS DISSIPATES OVER US EXPECT LOWER TEMPS (IN THE UPPER
80S)...BUT HIGHER DW PTS SO WE WONT FEEL ANY RELIEF FROM HEAT. SL
CHC TO LOW CHC OF POPS FOR THE WEEKEND. WRF AND GFS KEYING ON
SLIGHTLY HIGHER CHC FOR -TSRA IN SOUTH. RIDGE FROM PLAINS BEGINS TO
BUILD OVER REGION SAT NIGHT INTO SUNDAY MORN. THIS WILL BE THE
DOMINANT FEATURE RIGHT ON THROUGH THE END OF THE WORK WEEK NEXT
WEEK. THIS WILL ALLOW TEMPS AND DW PTS TO RISE TO ABOVE NORMAL FOR
AN EXTENDED PERIOD OF TIME. MEXMOS ALREADY REPORTING MAX TEMPS OF
99/100 FOR TUE AND WED.
&&
.AVIATION...
VFR ALL TAF SITES ATTM. OUTSIDE OF CNVTV ACTIVITY...XPC VFR CONDS TO
PREVAIL NEXT 24 HOURS. COULD BE SOME MVFR IN HZ TOMORROW...AS WELL
AS IFR IN FOG AT KSBY TNGT. WINDS XPCD TO BE WEAKER TNGT ON
DELMARVA...WHICH SHOULD ALLOW FOR FOG TO DVLP TNGT.
&&
.MARINE...
NO FLAGS ATTMS...ALTHO WINDS WILL BE AROUND 15 KTS NEXT 12-18 HOURS
ON THE BAY. WINDS DIMINISH AFTER TNGT...WITH NO FLAGS XPCD THROUGH
THE WEEKEND. SHOULD IN GENERAL BE GOOD BOATING CONDITIONS FROM A
WIND PERSPECTIVE THROUGH SUNDAY. HWVR...MARINERS WILL NEED TO BE
ALERT FOR TSTM ACTIVITY THROUGH SATURDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT/LONG TERM...33
AVIATION/MARINE...SAMMLER
Hazardous weather outlook, Jul 28, 5:24 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
624 AM EDT FRI JUL 28 2006
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
624 AM EDT THU JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
HEAT INDICES ARE EXPECTED TO REACH BETWEEN 99 AND 104 DEGREES THIS
AFTERNOON. SCATTERED THUNDERSTORMS...POSSIBLY CONTAINING GUSTY WINDS
AND HEAVY RAIN...ARE EXPECTED FROM LATE THIS AFTERNOON INTO THIS
EVENING.
.DAYS TWO THROUGH SEVEN...
A PERIOD OF EXCESSIVE HEAT AND HUMIDITY IS EXPECTED FROM MONDAY
THROUGH MID NEXT WEEK. HEAT INDICES UP TO 110 DEGREES ARE POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 28, 1:18 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT FRI JUL 28 2006
VAZ067-068-080-281915-
AMELIA VA-DINWIDDIE VA-NOTTOWAY VA-
218 PM EDT FRI JUL 28 2006
...STRONG THUNDERSTORM MOVING THROUGH NOTTOWAY COUNTY...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF CREWE...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR NOTTOWAY AT 225 PM EDT...
BLACKSTONE AT 230 PM EDT...DOMINY CORNER AT 235 PM EDT...PATTERSONS
STORE AT 240 PM EDT...NORTH WELLVILLE AT 245 PM EDT...EARLS AT 250 PM
EDT.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS.
33
Special weather statement, Jul 28, 2:21 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT FRI JUL 28 2006
MDZ021-282015-
DORCHESTER MD-
321 PM EDT FRI JUL 28 2006
...STRONG THUNDERSTORMS MOVING TOWARD DORCHESTER COUNTY...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 35 MILES WEST OF CAMBRIDGE...OR
ABOUT 10 MILES NORTH OF LEONARDTOWN...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 345 PM...MADISON AND
WOOLFORD AT 355 PM...LLOYDS AND CHURCH CREEK AT 400 PM...CAMBRIDGE
AT 405 PM...SECRETARY AND EAST NEW MARKET AT 415 PM.
WIND GUSTS TO 45 MPH... FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
SAMMLER
Special weather statement, Jul 28, 2:27 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT FRI JUL 28 2006
VAZ048-049-282030-
FLUVANNA VA-LOUISA VA-
327 PM EDT FRI JUL 28 2006
...THUNDERSTORM MOVING INTO NORTHERN FLUVANNA AND LOUISA
COUNTIES...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF LOUISA...OR ABOUT 16 MILES
NORTHWEST OF PALMYRA...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR WALDROP AT 350 PM EDT...BOSWELLS TAVERN AT
355 PM EDT...GREEN SPRINGS AT 400 PM EDT...TREVILIANS AT 405 PM
EDT...LOUISA...AND...VAWTER CORNER AT 410 PM EDT.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
WIND GUSTS TO 45 MPH...LIGHTNING AND BRIEFLY HEAVY RAIN CAN BE
EXPECTED IN THE PATH OF THESE STORMS.
33
Thunderstorm Wind, Louisa
- When
- July 28, 3:24 PM EST
- Where
- Louisa County, Frederick Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.983, -77.817
Trees down blocking Cedar Hill Road (Route 656).
Thunderstorm Wind, Caroline
- When
- July 28, 3:37 PM EST
- Where
- Caroline County, Ruther Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.917, -77.467
Three trees down in yard.
Thunderstorm Wind, Caroline
- When
- July 28, 3:55 PM EST
- Where
- Caroline County, Bowling Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -77.350
Numerous trees down throughout county. Some trees on homes and cars.
Thunderstorm Wind, Richmond
- When
- July 28, 4:05 PM EST
- Where
- Richmond County, Newland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.050, -76.867
Spotter measured 60 mph (52 knots) winds.
Thunderstorm Wind, Essex
- When
- July 28, 4:10 PM EST
- Where
- Essex County, Champlain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -77.000
Trees and power poles down.
Thunderstorm Wind, Northumberland
- When
- July 28, 4:50 PM EST
- Where
- Northumberland County, Burgess Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.883, -76.350
Trees down and blocking Hacks Neck Road.
Thunderstorm Wind, Lancaster
- When
- July 28, 4:55 PM EST
- Where
- Lancaster County, Kilmarnock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -76.383
Thunderstorm Wind, Accomack
- When
- July 28, 5:30 PM EST
- Where
- Accomack County, Onancock
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.717, -75.750
Wind gust of 60 mph (52 knots) measured.
Thunderstorm Wind, Accomack
- When
- July 28, 6:05 PM EST
- Where
- Accomack County, Accomac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -75.683
Trees down and blocking roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522199, 5522200, 5522201, 5522202, 5522326, 5522764, 5522765, 5522766, 5522767.